Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 241, NWS Des Moines, IA

August 5, 20184 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 5, 2018, 11:33 PM CDT for 4 counties in Iowa. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2018, 11:33 PM CDT (04:33 UTC)
Expired
Aug 6, 2018, 12:15 AM CDT
In force
42 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Calhoun County, IA, Carroll County, IA, Crawford County, IA, Sac County, IA

The radar

The Des Moines radar (KDMX), 107 km from the middle of the area, began a volume at 04:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2018-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1818 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2018-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1818 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
1308 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
387 m²/s²
Significant tornado parameter
0.8
Supercell composite
12.2

Open this sounding in Storm Lab

The text

As transmitted.

790 
WUUS53 KDMX 060433
SVRDMX
IAC025-027-047-161-060515-
/O.NEW.KDMX.SV.W.0241.180806T0433Z-180806T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
1133 PM CDT SUN AUG 5 2018

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Southeastern Sac County in west central Iowa...
  Southwestern Calhoun County in west central Iowa...
  Northeastern Crawford County in west central Iowa...
  Northern Carroll County in west central Iowa...

* Until 1215 AM CDT.

* At 1132 PM CDT, a severe thunderstorm was located 10 miles
  southwest of Lake View, or 15 miles northeast of Denison, moving
  east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Lake City, Wall Lake, Breda, Auburn, Lidderdale, Lanesboro, Hobbs
  County Park and Wall Lake Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4234 9464 4221 9462 4212 9463 4210 9524
      4223 9525
TIME...MOT...LOC 0432Z 265DEG 35KT 4217 9514 

HAIL...1.00IN
WIND...60MPH
 
$$

Curtis
2 follow-up statements
428 
WWUS53 KDMX 060456
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
1156 PM CDT SUN AUG 5 2018

IAC047-060505-
/O.CAN.KDMX.SV.W.0241.000000T0000Z-180806T0515Z/
Crawford IA-
1156 PM CDT SUN AUG 5 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CRAWFORD COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4221 9462 4212 9463 4210 9509 4222 9509
      4233 9464
TIME...MOT...LOC 0455Z 265DEG 35KT 4219 9483 

$$

IAC025-027-161-060515-
/O.CON.KDMX.SV.W.0241.000000T0000Z-180806T0515Z/
Sac IA-Calhoun IA-Carroll IA-
1156 PM CDT SUN AUG 5 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR SOUTHEASTERN SAC...SOUTHWESTERN CALHOUN AND NORTHERN CARROLL
COUNTIES...

At 1155 PM CDT, a severe thunderstorm was located 7 miles southwest
of Lake City, or 8 miles north of Carroll, moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Lake City, Breda, Auburn, Lidderdale, Lanesboro and Hobbs County
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4221 9462 4212 9463 4210 9509 4222 9509
      4233 9464
TIME...MOT...LOC 0455Z 265DEG 35KT 4219 9483 

HAIL...1.00IN
WIND...60MPH
 
$$

Curtis
881 
WWUS53 KDMX 060508
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
1208 AM CDT MON AUG 6 2018

IAC025-027-161-060517-
/O.EXP.KDMX.SV.W.0241.000000T0000Z-180806T0515Z/
Sac IA-Calhoun IA-Carroll IA-
1208 AM CDT MON AUG 6 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SAC...
SOUTHWESTERN CALHOUN AND NORTHERN CARROLL COUNTIES WILL EXPIRE AT
1215 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 4221 9462 4212 9463 4210 9509 4222 9509
      4233 9464
TIME...MOT...LOC 0507Z 265DEG 35KT 4220 9467 

$$

Curtis

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 6:56 PM CDT, 4 hours 37 minutes earlier.

Area forecast discussion, Aug 5, 6:56 PM CDT, 4 hours 37 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
656 PM CDT Sun Aug 5 2018

...Updated Aviation Discussion for 00Z TAFs...

.SHORT TERM.../Tonight through Monday/
Issued at 309 PM CDT Sun Aug 5 2018

Iowa will remain beneath brisk zonal flow aloft through Monday. A
quasi-stationary synoptic boundary has set up from eastern
nebraska across northern Iowa and over to near the
Wisconsin/Illinois border. We have already seen three separate
rounds of convection across northern Iowa today as broad forcing
for vertical ascent increases ahead of a shortwave impulse
approaching from the west. These thunderstorms have reinforced the
synoptic boundary and wobbled it around some, but it appears
nearly anchored roughly along Highway 20 at this point. meanwhile
more showers and storms are approaching from central Nebraska as
evidenced by regional radar imagery. South of the boundary skies
are mostly clear and temperatures have risen well into the 90s,
with Lamoni reading 96 at this hour. However dewpoints are in the
60s and heat index values do not justify a headline.

We may or may not see a brief lull in convection across northern
Iowa behind the current round of thunderstorms, but in any event
as forcing increases this evening we will see additional, more
widespread storm development. Overnight this will be enhanced by
the nocturnal low-level jet and strong moisture transport into the
boundary, which should also cause a gradual southward shift of the
boundary and associated convection. It is difficult to tell how
far south it will get as convective outflow fights against the
inflow from the jet, but somewhere between Interstate 80 and
Highway 30 appears most likely. Have continued trend of increasing
POPs across about the northern half of the forecast area, and
bleeding them southward to account for this uncertainty. In terms
of impacts, given the degree of deep-layer shear and adequate
instability, there is certainly a risk of large hail and/or
damaging winds with the stronger updrafts, particularly from late
this afternoon into early tonight. There is also a definite threat
of heavy rain across northern Iowa, with several rounds of storms
and potential for training near the boundary, but given the
antecedent conditions flash flooding appears unlikely except
perhaps in urban areas where high rainfall rates may occur.

By Monday morning the aforementioned impulse will be passing and
the more robust/widespread convection will shift off to the east.
However, the synoptic boundary will likely still linger somewhere
over our forecast area, probably in central or possibly southern
Iowa, and will be slow to move out. This should lead to additional
thunderstorm development, particularly in the afternoon and
evening and mainly in southern Iowa, with a marginal attendant
severe weather risk.

.LONG TERM.../Monday night through Sunday/
Issued at 309 PM CDT Sun Aug 5 2018

On Monday night and Tuesday a broad 500 mb trough will move
overhead, transitioning us into more of a light northwesterly
steering flow regime. This will also finally push the boundary
south of our area, though there may still be lingering storms in
our southern counties early Monday night before this occurs. On
Tuesday we will see isolated showers and storms as the 500 mb
trough moves overhead, but these should be spotty and benign.
Otherwise, mainly dry and less hot weather will prevail through
the weekend. A weak surface trough creeping across the region will
provide low thunderstorm chances between Thursday and Friday, but
again these should be isolated and of little impact. Meanwhile
temperatures will be slow to warm in the northwesterly flow
regime, probably rising a degree or two each day from mid-week
onward.

By Friday a large 500 mb ridge will have built along the Rockies
and across the western U.S., with Iowa residing on its eastern
periphery, aiding the slow warming trend, while a modest longwave
trough extends from eastern Canada down into the southeastern
U.S. Next weekend we will see a blocking pattern develop in which
the large thermal ridge slides northeastward over the Upper
Midwest and south central Canada, causing the aforementioned
longwave trough to close off and retrograde southwestward roughly
down the Ohio River valley. Long-range models have been having a
bit of difficulty pinning down this evolution, but are coming into
better agreement today in bringing the closed 500 mb low over
Illinois/Indiana early next week. This would support a
continuation of moderate to slightly warming temperatures, but if
solutions change to the point where the low makes it westward to
Iowa then this would change things. We will be watching this over
the course of this week.

&&

.AVIATION.../For the 00Z TAFS through 00Z Monday evening/
Issued at 645 PM CDT Sun Aug 5 2018

Tricky TAF forecasts this period due to uncertainty on
thunderstorm occurrence and coverage. In the near term...seeing
mostly showers with occasional MVFR vsbys across northern Iowa
/MCW/. A second area of thunderstorms recently developed just to
the east and south of DSM...with minimal impact on the DSM airfield.
Better potential for more widespread thunderstorm activity will
come after about 03Z to 05Z aided by a strong low level jet. Kept
mention of either VCTS or TEMPO TSRA in most TAFs during this
period although some additional fine tuning of timing will likely
be necessary. At least scattered showers and thunderstorms will
continue right into Monday but threat is conditional so will need
to fine tune exact conditions in future updates.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Lee
LONG TERM...Lee
AVIATION...Fowle
Hazardous weather outlook, Aug 5, 3:50 PM CDT, 7 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
350 PM CDT Sun Aug 5 2018

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-061100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-
350 PM CDT Sun Aug 5 2018

This Hazardous Weather Outlook is for portions of northern and central
Iowa.

.DAY ONE...This afternoon and tonight

Scattered thunderstorms continue into tonight. There is a
marginal to slight risk of severe weather with the primary threats
being damaging wind and large hail. Locally heavy rain will also
be possible into tonight with isolated one to two inch amounts
possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Chances for thunderstorms linger into Monday with a few strong
storms possible in central Iowa. Otherwise, there will be
isolated and sporadic chances for storms later in the week with
the severe weather potential yet to be determined.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed tonight and possibly Monday.

IAZ081>086-092>097-061100-
Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-
Wayne-Appanoose-Davis-
350 PM CDT Sun Aug 5 2018

This Hazardous Weather Outlook is for portions of southern Iowa.

.DAY ONE...This afternoon and tonight

There will be chances for thunderstorms overnight. The risk of
severe weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Chances for strong to perhaps severe storms will be possible later
Monday. Otherwise, there will be isolated and sporadic chances
for storms later in the week with the severe weather potential yet
to be determined.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed briefly Monday.

Small

In the hours before

Special weather statement, Aug 5, 7:48 PM CDT, 3 hours 45 minutes before
Special Weather Statement
National Weather Service Des Moines IA
748 PM CDT SUN AUG 5 2018

IAZ028-038-060115-
Bremer IA-Grundy IA-
748 PM CDT SUN AUG 5 2018

...Strong Storm Developing in Southern Grundy County...

At 747 PM CDT, Doppler radar was tracking a strong thunderstorm near
Grundy Center, moving northeast at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cedar Falls, Grundy Center, Reinbeck, Dike, Holland and Morrison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4260 9237 4258 9241 4247 9255 4247 9253
      4231 9254 4229 9264 4230 9277 4228 9277
      4226 9288 4238 9294 4269 9216 4264 9214
TIME...MOT...LOC 0047Z 246DEG 30KT 4233 9284

Podrazik
Local storm report, Aug 5, 8:05 PM CDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
805 PM CDT SUN AUG 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     HAIL             1 SW GRUNDY CENTER      42.36N 92.78W
08/05/2018  E1.00 INCH       GRUNDY             IA   TRAINED SPOTTER

            MOSTLY PEA TO NICKEL SIZED BUT A FEW STONES
            AS LARGE AS QUARTERS.

&&

FOWLE
Local storm report, Aug 5, 10:25 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1025 PM CDT SUN AUG 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1022 PM     TSTM WND GST     3 WSW WEBSTER CITY      42.44N 93.87W
08/05/2018  M59 MPH          HAMILTON           IA   PUBLIC

            PEAK WIND OF 59 MPH REPORTED AT WEBSTER CITY
            MUNICIPAL AIRPORT.

&&

FOWLE
Special weather statement, Aug 5, 10:49 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1049 PM CDT SUN AUG 5 2018

IAZ027-028-039-060445-
Black Hawk IA-Bremer IA-Butler IA-
1049 PM CDT SUN AUG 5 2018

...Strong Storm in Butler and Bremer Counties...

At 1049 PM CDT, Doppler radar was tracking a strong thunderstorm over
Allison, moving east at 45 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Waverly, Allison, Sumner, Denver, Clarksville, Tripoli, Shell Rock,
Janesville, Readlyn, Dumont, Plainfield, Frederika, Bristow, Allison
Municipal Airport and Waverly Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4259 9299 4288 9297 4291 9228 4291 9208
      4261 9208
TIME...MOT...LOC 0349Z 264DEG 40KT 4272 9279

Podrazik
Special weather statement, Aug 5, 11:24 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1124 PM CDT SUN AUG 5 2018

IAZ026>028-037>039-049-050-060530-
Black Hawk IA-Bremer IA-Tama IA-Grundy IA-Hardin IA-Marshall IA-
Franklin IA-Butler IA-
1124 PM CDT SUN AUG 5 2018

...Line of Storms with Gusty Winds...

At 1122 PM CDT, automated weather stations reported strong winds to
around 40 to 50 mph associated with a line of thunderstorms
extending from 7 miles east of Hampton to near Eldora to 9 miles
north of State Center. Movement was east at 50 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Waterloo, Cedar Falls, Waverly, Eldora, Grundy Center, Allison,
Evansdale, Jesup, La Porte City, Hudson, Sumner, Parkersburg, Denver,
Traer, Reinbeck, Ackley, Clarksville, Dysart, Tripoli and Shell Rock.

LAT...LON 4230 9230 4205 9230 4212 9323 4216 9323
      4234 9309 4278 9311 4291 9236 4291 9208
      4247 9208 4247 9206 4230 9206
TIME...MOT...LOC 0422Z 265DEG 42KT 4278 9307 4235 9301 4215 9318

Curtis

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 7:48 PM CDTSpecial Weather StatementDMXGrundy27 min
Aug 5, 9:17 PM CDTSevere Thunderstorm WarningDMXCalhoun, Humboldt, Pocahontas, Webster43 min
Aug 5, 9:48 PM CDTSevere Thunderstorm WarningDMXHamilton, Webster, Wright57 min
Aug 5, 10:40 PM CDTSevere Thunderstorm WarningDMXFranklin, Hamilton, Hardin, Wright53 min
Aug 5, 10:49 PM CDTSpecial Weather StatementDMXBremer, Butler56 min
Aug 5, 11:24 PM CDTSpecial Weather StatementDMXBlack Hawk, Bremer, Butler, Grundy, Tama66 min
Aug 6, 2:55 AM CDTSpecial Weather StatementDMXBremer50 min
Aug 6, 6:23 PM CDTSpecial Weather StatementDMXUnion67 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.